Wisconsin, 2022

Flooding in Wisconsin, March 23 to 27, 2022

March 23 to 27, 2022 · NWS ARX · 3 events in 3 counties and zones

Runoff after a rainfall event created some western Wisconsin river flooding in late March. 5 inches of rain fell across the area and helped to cause flooding along the Black and Yellow Rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Runoff after a rainfall event created some western Wisconsin river flooding in late March. Up to 1.5 inches of rain fell across the area and helped to cause flooding along the Black and Yellow Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 23, 1:24 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Mar 23, 1:24 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
224 PM CDT Wed Mar 23 2022

.DISCUSSION...(This evening through Wednesday)
Issued at 224 PM CDT Wed Mar 23 2022

Key Messages:

 - Current system to pull out of the region Thursday. Some light
   snow still possible tonight with only minor accumulations.

 - Next system comes in Friday with breezy/windy conditions
   possible.

Patches of rain and snow continue to fall across the region this
afternoon through tomorrow morning as the low pressure system
responsible for our wet weather yesterday and today slowly
propagates east, exiting southern Wisconsin overnight. Seasonably
cool temperatures continue with the base of the upper-level trough
overhead well south of the area. Light, northerly surface winds,
low dewpoint depressions, and moisture in the boundary layer could
lead to areas of patchy fog tonight, especially in central
Wisconsin. Fog will likely come and go with the patchy
precipitation, as has been the trend so far today. Tomorrow
precipitation chances tapper off tomorrow morning starting in the
northwest and ending in the southeast. Damp, cool, and cloudy
conditions are likely with highs in the low 40s.

The next system will quickly advance into the region for Friday.
A short wave trough will top the western ridge axis and drop out
of Canada and across the Upper Midwest. The models continue to
indicate the entire system will be deepening as it comes in with
an upper level low forming. There are still some latitudinal
differences on the track of the low and short wave trough but
better agreement today that the short wave trough will be in the
equatorial side of upper level low. This will place the best pv
advection in the 500- 300 mb layer in a favorable position to help
produce some precipitation along with a moderate pv advection in
the 550-750 mb layer. The best chances for precipitation look to
be across the northern sections of the area. There will be some
concern for a wintry mix as boundary layer temperatures look to be
cold enough to initially allow for snow or a rain/snow mix before
warming enough during the day to go to all rain. Any
accumulations that occur look to be very minimal and not enough to
cause any impacts.

This system also looks like it will produce some pretty decent
winds, especially Friday afternoon. A tropopause fold looks to
occur with the upper level low, possibly getting down to 450 mb or
so. The region also looks to potentially under the left exit
region of both the 300 and 500 mb jet for some decent subsidence.
Lapse rates in the 1000-850 mb layer should be between 8 and 9
C/km with decent cold air advection to help mix down some higher
wind speeds. However, the best pressure rises look to be well
north of the area and a low level cloud field could interfere with
bringing down the highest wind speeds. Looking at KRST, forecast
soundings suggest speeds in the mixed layer will generally be
around 35 knots, with 40 to 45 knots at the top of the mixed
layer. This would suggest wind gusts around 40 at the surface,
which would be close to an advisory. The 23.00Z EPS has a mean
gusts around 35 mph, which is down form the 22.12Z run. Depending
on how this signal evolves with later model runs will help to
determine if an advisory will be needed.

The upcoming weekend looks to be quiet, but cool, as the upper
level ridge shifts over the Midwest. This looks to move past the
region early next week allowing for another system to come in with
some precipitation chances Monday night into Tuesday.
Considerable differences with the models on how strong and
progressive this system may potentially be.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1248 PM CDT Wed Mar 23 2022

IFR/MVFR conditions continue through the TAF period. With rain
becoming more patchy across the area, a few more visibility
restrictions are possible with VFR visibilities in between. Snow
could mix in with the rain as well with temperatures approaching
freezing, but impacts on runways and roadways look limited with
warmer concrete temperatures. Low ceilings will likely persist
through Thursday afternoon. Winds will be out of the north around
10-15 knots.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...KAA/04
AVIATION...KAA
Hazardous weather outlook, Mar 23, 1:41 PM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
241 PM CDT Wed Mar 23 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
241 PM CDT Wed Mar 23 2022

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and southwest into central
Wisconsin.

.DAY ONE...Tonight

Recent and ongoing rainfall will cause rises on area rivers, with
a few locations nearing or exceeding flood stage.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Precipitation reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Local storm report, Mar 23, 9:23 AM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1023 AM CDT WED MAR 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             2 N DORCHESTER          45.03N 90.33W
03/23/2022  M1.3 INCH        TAYLOR             WI   BROADCAST MEDIA

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Jackson

When
March 23, 2:25 PM CST to March 24, 7:05 PM CST
Where
Jackson County, 2.32 mi E of Vaudreuil to 1.67 mi N of Pleasant View
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.306, -90.834

Runoff after a rainfall event pushed the Black River out of its banks in Black River Falls. The river crested over a foot above the flood stage at 48.36 feet on the 24th.

Flood, Trempealeau

When
March 25, 8:50 PM CST to March 26, 9:15 PM CST
Where
Trempealeau County, 1.46 mi S of Butman Corners to 1.18 mi SW of Butman Corners
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.059, -91.285

Runoff after a rainfall event pushed the Black River out of its banks near Galesville. The river crested almost a half foot above the flood stage at 12.44 feet on the 26th.

Flood, Juneau

When
March 26, 8:00 AM CST to March 27, 12:00 PM CST
Where
Juneau County, 0.44 mi ESE of Necedah to 0.52 mi ESE of Necedah
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.026, -90.073

Runoff after a rainfall event pushed the Yellow River out of its banks in Necedah. The river crested a half foot above the flood stage at 15.49 feet on the 27th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016213, 1016214, 1016215.